Alabama, 2014

Hail in Alabama, May 25, 2014

May 25, 2014 · NWS BMX · 1 event in 1 county or zone

On Sunday, May 25, isolated thunderstorms developed in the afternoon along a warm front, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Sunday, May 25, isolated thunderstorms developed in the afternoon along a warm front, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 25, 2:18 PM CST, 2 hours earlier.

Area forecast discussion, May 25, 2:18 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT SUN MAY 25 2014

.DISCUSSION...

CURRENT WATER VAPOR SATELLITE IMAGERY SHOWS THE LARGE UPPER LOW HAS
MOVED ONLY SLIGHTLY SINCE YESTERDAY...AND IS NOW CENTERED OVER NEW
MEXICO AND COLORADO. UPPER LEVEL RIDGING CONTINUES OVER MOST OF
THE CENTRAL AND SOUTHEASTERN CONUS. AT THE SURFACE CONVECTION HAS
DEVELOPED TO OUR NORTHWEST OVER MISSISSIPPI AND NORTHEAST OVER
GEORGIA ALONG THE WEAK SURFACE BOUNDARY THAT HAS PERSISTED FOR
SEVERAL DAYS AND WHICH REFUSES TO GO AWAY. ADDITIONAL CONVECTION
HAS DEVELOPED THIS AFTERNOON TO OUR SOUTH ALONG A SURFACE
TROUGH/SEA BREEZE BOUNDARY ACROSS SOUTHERN ALABAMA AND NORTHERN
FLORIDA. AGITATED CUMULUS ARE PRESENT ACROSS OUR SOUTHWESTERN AND
NORTHEASTERN ZONES...AND SOME RETURNS HAVE BEGUN SHOWING UP ON
RADAR ACROSS CENTRAL ALABAMA.

KEPT THE MENTION OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH 10 PM FOR MOST OF THE AREA. WILL HAVE TO WATCH TO CONVECTION
FROM THE SEA BREEZE TO OUR SOUTH AS IT MOVES SLOWLY NORTHWARD WITH
TIME. IF THESE STORMS HOLD TOGETHER OR SEND AN OUTFLOW BOUNDARY
NORTH TOWARDS US...THEN WILL NEED TO INCREASE POPS ACROSS THE
SOUTH FOR EARLY TONIGHT. MANY PLACES WILL REMAIN DRY HOWEVER WITH
HIGH PRESSURE STILL IN PLACE. ALSO...WET MICROBURST AND HAIL
POTENTIAL FOR THE REST OF TODAY REMAINS TOO ISOLATED TO MENTION IN
THE HWO. FOR MONDAY NOT EXPECTING THINGS TO BE TOO MUCH DIFFERENT
FROM TODAY. EXPECT ANOTHER HOT AFTERNOON WITH A 20 TO 30 PERCENT
CHANCE FOR AFTERNOON/EARLY EVENING THUNDERSTORMS ACROSS MOSTLY THE
NORTHERN AND EASTERN PORTIONS OF CENTRAL ALABAMA...WHICH ARE
CLOSER TO THE REMNANT SURFACE BOUNDARY. BETTER AGREEMENT IN QPF
BETWEEN THE GFS AND ECMWF WARRANTED THE SLIGHTLY HIGHER POPS FOR
TOMORROW. BUT EVEN SO...A MAJORITY OF LOCATIONS SHOULD REMAIN DRY.

FOR TUESDAY RAIN CHANCES LOOK FAIRLY MINIMAL AREA WIDE AS THE UPPER
RIDGE SLOWLY BREAKS DOWN DUE TO THE CLOSED UPPER LOW PREVIOUSLY
MENTIONED SLOWLY APPROACHING ALABAMA. FOR WEDNESDAY THROUGH NEXT
SUNDAY MAINTAINED THE HIGHER POPS THAT ARE IN THE FORECAST...20 TO
30 PERCENT...DUE TO THE PRESENCE OF THE UPPER LOW OVER THE SOUTHEAST.
SOMEWHERE IN THIS TIME FRAME RAIN CHANCES WILL PROBABLY BE HIGHER
THAN CURRENTLY ADVERTISED...BUT NOT ABLE TO NARROW IT DOWN JUST
YET. BY LATE IN THE WEEK THE UPPER LOW IS FORECAST BY BOTH THE GFS
AND ECMWF TO WEAKEN/DISSIPATE...WITH A LONGWAVE RIDGE TAKING HOLD
OVER MOST OF THE CENTRAL AND EASTERN CONUS. THIS MAY BRING SLIGHTLY
WARMER TEMPERATURES BACK TO THE AREA JUST IN TIME FOR NEXT WEEKEND.

77/GLEASON

&&

.AVIATION...
18Z TAF DISCUSSION.

A HIGH PRESSURE RIDGE SURFACE AND ALOFT REMAINS CENTERED
IMMEDIATELY SOUTH AND EAST OF THE FORECAST AREA THROUGH THE
PERIOD. 12Z BMX RAOB INDICATES A BIT MORE LOW LEVEL MOISTURE THAN
PREVIOUS MORNINGS. THEREFORE...WILL KEEP THE MENTION OF MVFR BR
AROUND SUNRISE IN SEVERAL SPOTS...POSSIBLY BRIEFLY DIPPING LOWER.
OTHERWISE...VFR CONDITIONS ARE ANTICIPATED WITH SCATTERED CUMULUS
AND CIRRUS OVERHEAD. RAIN CHANCES REMAIN ON THE LOW SIDE DUE TO
LIMITED MEAN MOISTURE AND FOCUSING MECHANISM. SOME RADAR ECHOES
ARE GETTING CLOSER...BUT NOT ENOUGH FOR MENTION AT ANY TERMINAL.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     63  86  64  87  63 /  20  30  20  10  10
ANNISTON    65  87  67  87  66 /  20  30  20  10  10
BIRMINGHAM  68  89  69  88  69 /  10  20  10  10  10
TUSCALOOSA  67  91  67  89  67 /  10  10   0  10  10
CALERA      68  88  68  87  67 /  10  10  10  10  10
AUBURN      66  86  67  86  66 /  20  30  20  10  10
MONTGOMERY  68  91  68  90  68 /  20  20  10  10  10
TROY        65  90  66  90  65 /  20  20  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 25, 11:54 AM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT SUN MAY 25 2014

ALZ011>015-017>050-261800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1254 PM CDT SUN MAY 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 25, 4:08 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT SUN MAY 25 2014

ALZ024-026-252300-
JEFFERSON AL-ST. CLAIR AL-
508 PM CDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 600 PM CDT...

AT 503 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TRUSSVILLE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SPRINGVILLE...
  ODENVILLE...
  CLAY...
  ARGO...
  MARGARET...

&&

LAT...LON 3372 8629 3355 8654 3364 8670 3378 8667
      3378 8665 3377 8665 3377 8664 3377 8658
      3380 8658 3380 8652 3382 8644
TIME...MOT...LOC 2208Z 219DEG 5KT 3365 8655

05/MA

The radar

The Birmingham radar (KBMX), 59 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 25, 4:18 PM CST
Where
Jefferson County, 1.34 mi WSW of Argo
Measured
1 in hail
Reported by
Social Media
Coordinates
33.670, -86.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522355.